Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 341, NWS Nashville, TN

November 1, 1997Lincoln County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Nov 1, 1997, 12:31 PM CST for Lincoln County, Tennessee. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 1, 1997, 12:31 PM CST (18:31 UTC)
Expired
Nov 1, 1997, 1:15 PM CST
In force
44 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Lincoln County, TN

What was reported inside it

TimeReportWhereRemark
Nov 1, 12:50 PM CSTHail 0.75Howell, TNDime size hail reported by local law enforcement.
Nov 1, 1:25 PM CSTHail 0.75Fayetteville, TNDime size hail was reported by local law enforcement on Highway 231 south.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 011831 RRA
SVRBNA
TNC103-011915-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1231 PM CST SAT NOV 1 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  115 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...LINCOLN COUNTY
 
AT 1230 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 10
MILES NORTHWEST OF FAYETTEVILLE. THE STORM WAS MOVING EAST AT AROUND 30
MPH...AND WILL REACH HOWELL BY 1245 PM AND MULBERRY BY 1 PM. LARGE HAIL
IS LIKELY WITH THIS STORM. YOU SHOULD TAKE COVER IMMEDIATELY.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 8:46 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Nov 1, 8:46 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
845 AM CST SAT NOV 1 1997

DECENT LN OF SHRA/TSRA CONTS TO MOVE EWD INTO THE FA THIS AM AS
PER LATEST 1440Z 88-D RETURNS. CURRENT FCST HAS A GOOD HANDLE ON
POPS FOR FA...ALTHO MAIN FCST PROBLEM TDA WL BE TEMPS.

CDFNT MOVG THRU WRN PTN OF TN ATTM AND IS ALNG A LN EXTENDING SWD
FM NR EVV-PAH TO NR MEM. CDFNT IS PROGGED TO CONT ITS EWD PROGRESSION
AND WL MOVE ON THRU BNA AREA BY SHORTLY AFT 18Z AND THRU THE ERN PTNS
OF THE FA BY 22-23Z. THE SHRA/TSRA IS MAINLY ALNG AND AHD OF THE
FNT AND STILL LIKE CURRENT HI POPS FOR THE FA.

AS FAR AS TEMPS ARE CONCERNED...W/EXTENSIVE CLD COVER AND PCPN OCCURG
ACRS THE FA FOR THE MAJORITY OF THE DAY...MAY NEED TO TAKE A LOOK AT
LOWERING HI TEMPS A TAD FOR THE FA. W/THE CDFNT MOVG THRU MOST OF THE
FA BEFORE OR SHORTLY AFT 18Z...CAA BHND THE FNT SHUD BE A FACTOR IN
HINDERING MUCH...IF ANY RISE IN AFTN TEMPS.

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 12:06 PM CSTSevere Thunderstorm WarningOHXGiles, Lawrence54 min
Nov 1, 12:41 PM CSTSevere Thunderstorm WarningOHXMoore49 min
Nov 1, 1:02 PM CSTSevere Thunderstorm WarningOHXFranklin43 min
Nov 1, 1:07 PM CSTTornado WarningOHXLincoln53 min
Nov 1, 1:31 PM CSTSevere Thunderstorm WarningOHXMarion44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.